Skewness and Kurtosis Properties of Income Distribution Models

15 Pages Posted: 3 May 2013

See all articles by James McDonald

James McDonald

Brigham Young University

Jeff Sorensen

University of California, Berkeley

Patrick Turley

Harvard University

Date Written: June 2013


This paper explores the ability of some popular income distributions to model observed skewness and kurtosis. We present the generalized beta type 1 (GB1) and type 2 (GB2) distributions' skewness–kurtosis spaces and clarify and expand on previously known results on other distributions' skewness–kurtosis spaces. Data from the Luxembourg Income Study are used to estimate sample moments and explore the ability of the generalized gamma, Dagum, Singh–Maddala, beta of the first kind, beta of the second kind, GB1, and GB2 distributions to accommodate the skewness and kurtosis values. The GB2 has the flexibility to accurately describe the observed skewness and kurtosis.

Keywords: skewness, kurtosis, generalized beta type 2 distribution, generalized gamma distribution

JEL Classification: C16, C52, E25

Suggested Citation

McDonald, James B. and Sorensen, Jeff and Turley, Patrick, Skewness and Kurtosis Properties of Income Distribution Models (June 2013). Review of Income and Wealth, Vol. 59, Issue 2, pp. 360-374, 2013, Available at SSRN: or

James B. McDonald (Contact Author)

Brigham Young University ( email )

130 Faculty Office Bldg.
Provo, UT 84602-2363
United States
801-378-3463 (Phone)

Jeff Sorensen

University of California, Berkeley

310 Barrows Hall
Berkeley, CA 94720
United States

Patrick Turley

Harvard University

1875 Cambridge Street
Cambridge, MA 02138
United States

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Abstract Views
PlumX Metrics